Long-term management of patients taking immunosuppressive drugs

Denise C Hsu, Immunology Registrar, Department of Immunology, Concord Repatriation General Hospital, Sydney; and Constance H Katelaris, Professor, Clinical Immunology and Allergy, University of Western Sydney

Summary

The number of patients taking immunosuppressive drugs for the management of autoimmune inflammatory conditions is increasing. The general practitioner needs to be active in preventing, monitoring and managing the adverse effects of these drugs even long after the treatment has ceased. Monitoring is required because immunosuppressive drugs increase the risks of infection, malignancy, cardiovascular disease and bone marrow suppression. Some drugs have additional risks which require specific monitoring. Vigilance is needed as adverse effects may have atypical clinical presentations.

The rest of this information is here.

My comments: Another problem with long term immunosuppressive drugs like cychlophasphamide is that the patient can only take this drug so long without adverse affects. It can cause cancer in the bladder and possibly the kidneys. So the doctor (rheumatologist or gp) need to keep this in mind when treating any chronic disease and especially vasculitis.

Advertisements

About Cyn Bagley

My life is a mixture of travel, jobs, and disease. You can find some of my novels on amazon.com under the name Cyn Bagley.
This entry was posted in Medication, Vasculitis. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s